Adding Depakote with Lamictal?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Adding Depakote with Lamictal?


I have received five years of exellent ongoing psychiatric treatment for bipolar 2 at UCLA. I am "high- functioning," treatment compliant and have great support from long-term partner, friends, self-help groups, and psychotherapy (interpersonal and CBT). I also work at a research center on managed care for psychiatric disorders, and use University library and internet...

Question: originally on depakote but discontinued for frequent diarrhea due to IBS, since my (2d) hospitalization at UCLA in 2001 for bipolar depression, I was treated initially with lithium +lamotrigine and low-dose celexa for added depression management +klonopin for sleep regulation. I was taken off Lithium six months later after developing severe body tremor, and am now on lamictal at 250mg bid. Problem now is persistent hypomania, and my outpatient psychs (resident-in-training and attending) are suggesting 2d mood stabilizer would be better long term than klonopin. choices they present are one of atypical antipsychs, and i am really concerned about 1) weight gain as i have long had cyclical periods of weight gain and loss of 20 lbs from usual 160-65. also chances of akathisia EPS etc etc since long-term data isn't there.

so with that lengthy preamble, my ? what are risks of adding depakote back in at this point instead of antipsychs. other than diarrhea which i could tolerate though didn't want to when i went off, and weight gain i think now i can regulate with recommended exercise and good diet no alcohol or caffeine. have you had experience with adding depakote with lamictal as main stabilizer (works really well for depression especially since recently increasing from  200 to 250 twice a day)?

thanks sorry for long short history.
tom
 

Dear Tom --
Good history, clear question. I have had good luck combining Depakote with lamotrigine, and the more I use the latter, the more often I run across people who get the antidepressant benefit you describe, without enough anti-manic benefit, just as in your case.

So, what choices? You've probably heard people consider Seroquel, considerably less weight-problematic than Zyprexa, but still that's an issue. I guess there are two reasons to really brainstorm re: other possible approaches, then compare the relative risk/benefit ratios, before trying Depakote: the first reason is your past experience of diarrhea; the second is the interaction between the two medications, which I'm sure you're well aware of now. It's a bit of guesswork to figure out how much you'd have to lower the lamotrigine in order to end up with the same blood level after adding Depakote.

There is a blood test for lamotrigine level, which I haven't even used yet as usually there's little reason to do so, but this situation in your case would be a great time to use it, particularly since your current lamotrigine dose is a bit on the high side versus usual dosing, so you'd want to know just how high the level had to be, not guess by the dose you're taking. (Usually it's said that Depakote roughly doubles lamotrigine levels, but I saw one other source say that "it depends", and can vary widely just how much lamotrigine increase a given person gets from Depakote, that it depends on their particular set of liver enzymes (those cytochome P-450 enzymes you've heard about)).

This is a bit of a circular ramble but you'll see where this is going... The blood level of lamotrigine in response to Depakote just adds that extra bit of complication; especially if you were to get on the Depakote and decide it wasn't worth it, overall; then there's another tricky moment as you go back to lamotrigine without Depakote. For that, there is a really cool graph from the company that shows just when to raise your lamotrigine as Depakote is tapered down. Your doc's can get it from GSK; I'm not sure if they'd like it for me to publish it. If they have trouble getting it tell 'em to contact me (jimp@psycheducation.org).

So, wanting therefore to look at any other possibility before committing to Depakote (not to choose it, just to compare risk/benefit), what else to consider? There's always carbamazepine, although then you get to run the whole blood-level puzzle backwards (as you know, carbamazepine would lower your lamotrigine; easier problem to solve going onto carbamazepine, trickier coming off as it takes several weeks for that shift to settle out to a new steady state during which time you'd have to keep lowering the lamotrigine).

Geez, is there anything easier? Well, yes, almost all the other options I can think of -- but they're all atypicals, as you've probably already figured out (I suppose we could invoke the more rarely used crowd, like zonisamide, but there's too little experience with that group). And as you've also probably figured out, the ones with the most reliable antimanic-but-nothing-else, i.e. won't-also-induce-manic-symptoms atypicals are the most weight-problematic (in my experience, that's Zyprexa followed by Seroquel, followed at some distance by risperidone -- where the latter is much less weight-problematic but has less reliable antimanic "purity" if you will; and everyone else has even less (Geodon, and last and probably least "pure", Abilify. That rank-ordering is not a research-based ranking, mind you, just my experience with them. For completeness, the list actually starts with clozapine...).

Believe it or not, I started this ramble with the intent of gently endorsing the idea of Depakote. Despite the complexity of the shift, including the shift back to where you are now if necessary because diarrhea is again limiting, the combo' is a good one. Note that Depakote comes in 250's now in the ER version -- which could be either less or even more problematic for diarrhea -- and also in a 125 mg "sprinkles" which also is very slow release, so you could experiment with "dialing in" the dose to the optimal using them. According to that GSK graph I alluded to, once you go past 500 mg of Depakote, the effect on lamotrigine levels is pretty flat: i.e. when you move Depakote up, above that point, you won't influence lamotrigine levels much when you change Depakote doses (but that's my interpretation of the graph; you'll want to check that interpretation with your doctors).

Good luck with the leap.

Dr. Phelps

Published July, 2004
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?